Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 33, NWS Melbourne, FL

February 28, 1998Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Feb 28, 1998, 11:47 PM EST for Martin County, Florida. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 1998, 11:47 PM EST (04:47 UTC)
Expired
Mar 1, 1998, 12:45 AM EST
In force
58 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 12:10 AM ESTHail 1Hobe Sound, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 4.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 1998-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 1998-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 010447 RRA
SVRMLB
AMZ555-FLC085-010545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1147 PM EST SAT FEB 28 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...MARTIN COUNTY
 
AT 1147 PM...WEATHER RADAR INDICATED A DEVELOPING SEVERE
THUNDERSTORM 8 MILES SOUTH-SOUTHEAST OF INDIANTOWN. THIS STORM WILL
MOVE NORTHEAST AT 35 MPH AND CROSS THE FLORIDA TURNPIKE...INTERSTATE
95...AND STATE ROAD 76...REACHING THE COAST BETWEEN ST. LUCIE INLET
AND HOBE SOUND AROUND 1215 AM.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR LARGE DAMAGING HAIL...WIND GUSTS IN EXCESS OF 58
MPH...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE
HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM
WINDOWS.

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 7:47 PM EST, 4 hours earlier.

Area forecast discussion, Feb 28, 7:47 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
747 PM EST SAT FEB 28 1998

CURRENTLY...FRONT LOOKS TO BE HUNG UP IN THE VICINITY OF THE BIG BEND
AREA AS A WEAK WAVE ASSOCIATED WITH UPPER IMPULSE TRACKS ACROSS GULF
OF MEXICO.  CONSIDERABLE CONVECTION WAS DEVELOPING AHEAD OF THIS
DISTURBANCE WITH A FAIR AMOUNT OF LIGHTNING DETECTED.

TONIGHT...MOIST AIR MASS SHOULD ALLOW GULF ACTIVITY TO HOLD TOGETHER
AND REACH THE AREA AROUND MIDNIGHT.  SOME NIGHTTIME STABILIZATION OF
THE LOW LEVELS ALONG WITH WEAK SURFACE FLOW MAY HELP TO WEAKEN STORMS
SLIGHTLY AS THEY MOVE ACROSS THE PENINSULA.

FRONT NOT LIKELY TO MAKE MUCH PROGRESS UNTIL WAVE MOVES BY SO LITTLE
IN THE WAY OF LOW LEVEL DRYING WILL OCCUR...HENCE THERE WILL BE SOME
AREAS OF FOG TOWARDS SUNRISE.  CONSIDERABLE CLOUDS EXPECTED TO KEEP
FOG FROM BECOMING WIDESPREAD DENSE.

PLANNING SOME UPDATES TO INDICATE TIMING OF RAIN CHANCES AND FOG
FORMATION.  WILL ALSO HAVE TO INTRODUCE THUNDER FURTHER NORTH GIVEN
PERSISTENCE OF GULF ACTIVITY.

SUNDAY...MODELS SHOWING PLENTY OF LOW LEVEL MOISTURE ACROSS THE AREA
AS MODIFIED AIR MASS SLOWLY WORKS ACROSS THE AREA.  THEREFORE...SKY
CONDITIONS EXPECTED TO BE VERY SLOW TO IMPROVE.

LASCODY

In the hours before

Special weather statement, Feb 28, 8:15 PM EST, 3 hours 32 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-010500-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
815 PM EST SAT FEB 28 1998

...A FEW SEVERE STORMS POSSIBLE OVERNIGHT...

ANOTHER IN THE SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE
SOUTHERN TIER OF THE COUNTRY WAS TRIGGERING THUNDERSTORMS LATE
SATURDAY EVENING OVER THE EASTERN GULF OF MEXICO ALONG AND AHEAD OF A
SLOW MOVING COOL FRONT.

THE STORMS WERE MOVING EAST NORTHEAST AT 30 TO 40 MPH.  A FEW COULD
PRODUCE ISOLATED TORNADOES NEAR THE WEST COAST ALONG WITH LARGE HAIL
AND DAMAGING WINDS.  A TORNADO WATCH WAS IN EFFECT UNTIL 2 AM SUNDAY
FOR THE WEST COAST AND INLAND TO LAKE AND POLK COUNTIES.

SHOULD THE STORMS MAINTAIN THERE INTENSITY AS THEY APPROACH THE
INTERIOR OF THE PENINSULA...AN ADDITIONAL SEVERE WEATHER WATCH MAY BE
REQUIRED.  PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT TO THE
LATEST WEATHER DEVELOPMENTS DURING THE NIGHT.  IT WOULD BE A GOOD
IDEA TO ACTIVATE YOUR NOAA WEATHER RADIO BEFORE GOING TO SLEEP THIS
EVENING.

LASCODY
Special weather statement, Feb 28, 8:15 PM EST, 3 hours 32 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-010500-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
815 PM EST SAT FEB 28 1998

...A FEW SEVERE STORMS POSSIBLE OVERNIGHT...

ANOTHER IN THE SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE
SOUTHERN TIER OF THE COUNTRY WAS TRIGGERING THUNDERSTORMS LATE
SATURDAY EVENING OVER THE EASTERN GULF OF MEXICO ALONG AND AHEAD OF A
SLOW MOVING COOL FRONT.

THE STORMS WERE MOVING EAST NORTHEAST AT 30 TO 40 MPH.  A FEW COULD
PRODUCE ISOLATED TORNADOES NEAR THE WEST COAST ALONG WITH LARGE HAIL
AND DAMAGING WINDS.  A TORNADO WATCH WAS IN EFFECT UNTIL 2 AM SUNDAY
FOR THE WEST COAST AND INLAND TO LAKE AND POLK COUNTIES.

SHOULD THE STORMS MAINTAIN THERE INTENSITY AS THEY APPROACH THE
INTERIOR OF THE PENINSULA...AN ADDITIONAL SEVERE WEATHER WATCH MAY BE
REQUIRED.  PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT TO THE
LATEST WEATHER DEVELOPMENTS DURING THE NIGHT.  IT WOULD BE A GOOD
IDEA TO ACTIVATE YOUR NOAA WEATHER RADIO BEFORE GOING TO SLEEP THIS
EVENING.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:57 PM ESTSevere Thunderstorm WarningMLBVolusia63 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.